“After seeing the results from the people who have used the Withdrawal-Ease System and researching the active ingredients, I now recommend the Withdrawal-Ease System to some patients for help in combating the physical and mental symptoms of withdrawal from opiates.”
- Dr. Brian Earthman, MD. Psychiatrist
Dr. Brian Earthman is a medical doctor (MD) with residency training in psychiatry. He completed an additional four year residency training in psychiatry at The University of Texas Health Science Center in San Antonio with electives in substance abuse treatment. Dr. Earthman works with substance abuse patients in inpatient and outpatient settings and has an outpatient practice in Austin, Texas.
Dr. Earthman is also Clinical Advisor to Withdrawal-Ease and has also generously offered his time to consult with Withdrawal-Ease on all clinical and formulation matters as well as answer some frequently asked questions from our visitors on opiate addiction and withdrawal.
“Is it possible for someone to taper off Vicodin, and lessen the withdraw symptoms?” (question from Linda F.)
Dr. Earthman: “Yes. Typically lowering the average dose of opiates you are consuming can decrease the intensity of withdrawal symptoms and possibly shorten the length of time you are in withdrawal.”
For more information on this topic see “The Art of Opiate Tapering (link)”
“My 21 year old son has been [taking] oxycodone + Percocet [and] he refuses to go to an inpatient [facility]. I want to help him. He tries to stop and does for awhile and then starts doing them again. Please give me some guidance- I love my son.” (question from Carla D.)
Dr. Earthman: “You are unfortunately experiencing one of the toughest problems friends and family of addicts face. No matter how much you want them to stop you can’t do it for them. It is important to remember that the period of time in physical withdrawal will end after 1-2 weeks but the cravings and additive behaviors can last for months or years. Even with the help of The Withdrawal-Ease System many addicts will need to have individual counseling, group therapy and intense aftercare programs to maintain their sobriety. Friends and family members can benefit from Al-Anon meetings for themselves As one recovering patient of mine said, “A person that has been to Al-Anon is an active addict’s worst nightmare but a sober addict’s best friend.”
“Dr.Earthman… it started with lots of root canals. I had one right after the other. I stayed on pain pills [for a long time]. Then my lower back started to hurt. More Vicodin… up to 6 a day. I [have] detoxed on my own two times. However, one or two months after detox I had anxiety and depression. The depression I could not deal with so I [went] back on Vicodin. I don’t know what to do. Can Withdrawal-Ease help?” (Lori D.)
Dr. Earthman: Many times there are co-morbid psychiatric symptoms such as depression and anxiety present when a person has been taking opiates for a long period of time. The Withdrawal-Ease System may help a person tolerate the initial physical withdrawal symptoms but persistent mood and anxiety symptoms might need the care of a psychiatrist to address and treat. When treating the anxiety problems of my patients I try to avoid benzodiazepine medications (Ativan, Xanax, Valium) for extended use because this class of medications has addictive properties and can precipitate depression.”
“Besides the normal sales pitch ..what percentage do people have coming off opiates using this herbal product..I promote nutraceuticals and work for several vitamins and supplement companies. I got into a car accident and ended up hooked on oxycodone and Oxycontin. I take anywhere from 30 – 180mg a day. is this catered to people with a small habit or for people who use daily and at times a lot…thanks for the info.” (Charles K.)
Dr. Earthman: We are currently collecting data from consumers to get a more accurate picture of “what percentage” of consumers respond well to Withdrawal-Ease. I can tell you in my private practice I have not had an individual use WE and not get benefit. The type of “habit” whether intermittent or daily and the opiate used whether oxycontin or heroin is irrelevant to WE’s effectiveness. If you get physical and psychological symptoms when you stop your opiate then there is a very good chance that WE will help limit those symptoms.
Our best data indicates that our consumers are typically prescription opiate users but we do not have good information about the amounts they use.
“I am wondering if this product is safe to take while pregnant? I have a medical condition which warrants me to take percocets and would like to not take them while I am pregnant however I also don’t want to experience withdrawals.” (Jennifer P.)
Dr. Earthman: At this time we have no data specifically on W-E’s use in pregnancy. I would recommend that you consult with your OB-GYN to determine the best course of action.
“Help! My son 22 is using Suboxone and he wants and needs to get this out of his life. Where can we go to rapid detox from this in Washington State?” (William’s Mom)
Dr. Earthman:“Rapid Detox” can have different meanings. There are some facilities that place patients under general anesthesia and give them IV opiate blockers and the process is around 8 hours. Keep in mind that this only addresses the “physical withdrawal” symptoms that addicts will go through not the underlying chemical dependency (inability to stop using a drug despite significant negative consequences to their life). You should google “rapid detox Washington State” to find out if any facilities offer this in your state.
Many treatment facilities offer “detox” programs that use medications to limit the physical withdrawal symptoms and these programs are generally 5-7 days in length. Most will also have ongoing residential programs called “rehab” that are the first steps in treating the chemical dependency.
In my own outpatient practice and at Spirit Lodge (residential detox and rehab facility in Austin, Texas) I have started using WE with good results. Some patients are unable to get off that last 1-2 mg of Suboxone and WE has been helpful.
As always I recommend family and friends attend Al-Anon
“Can you tell me how long it takes to get addicted to pain killers? What should I look for as far as behavior etc. etc. to know that I (or someone else ) am addicted? “ (Julian M.)
Dr. Earthman: There is not a definite answer as to how long it takes to get addicted to pain killers. First, you must understand that addiction is a broad term that includes physical, psychological, and emotional dependence. Some people can have physical withdrawal symptoms when stopping pain killers after only a few days of use. The “hallmark” of addictive behavior is when a patient is using the medication for purposes other than that for which it was prescribed. Additionally when a patient continues to use the medications despite significant negative impacts on their life they are addicted.
“I am currently taking 20mgs of Oxycontin in the am and also a 10 mg of percocet at 3. The oxycontin is supposed to work for 12 hours but it doesn’t and so my Dr. says it’s ok to take the 3 o’clock one as well. sometimes when my back is particularly hurting( disk degeneration and scoliosis) I may take another 5mg at bedtime. So I am on 35 mg’s of pain meds daily. Lately, I have no energy at all until after I take my dose. This scares me and I don’t like being addicted. I am wondering if Suboxone would be a good pain management option as well as helping me get off the other. What kind of health issues am I looking at for this amount of time and mgs? Any suggestions for me? P.S. I am 55 years old.” (Kathy M.)
Dr. Earthman: Suboxone is a medication that can be used for opiate detox, prevention of opiate abuse relapse, and also for pain control. Although it has been remarketed over the last 10 years as a substance abuse treatment, the base drug (buprenorphine) has been used by anesthesiologists since at least the 1960′s for pain control. Some of its benefits include little to no “high” for opiate users (thus no reinforcing effect) and overall much less cognitive impairment than full opiate agonist drugs. Patients are not likely to develop tolerance and thus have to keep increasing the dose. Keep in mind though that even if a patient switches to Suboxone they are still going to experience a physical withdrawal if they stop Suboxone “cold turkey.”
“Dear Dr. Earthman. I suspect that my son is taking pain killers and may be addicted but I’m not sure. He recently got into a car accident and was given a prescription for Vicodin but now I suspect that he is taking my painkillers for my back and I have noticed that he’s very withdrawn and moody. My question is, what do you look for when you suspect a loved one is addicted to pain killers and what’s a good first step on how to talk to them about it? Do I confront him with evidence? I want my son back!” (Jim F.)
Dr. Earthman: It is a difficult position to be in if a loved one is addicted to chemicals of any kind. One thing that happens is that a patient’s natural reward system in the brain (meant to encourage life sustaining behaviors such as eating, nurturing children, protecting others, and sex) gets “hijacked” by the drug and the drug becomes their source of pleasure. I encourage all patients and their friends and family to be direct and immediate if they feel there is a problem. There is a classic phrase in substance abuse treatment, “There is never a good day to get sober.” Do not be afraid of their likely negative reaction. In reality their negative reaction is their displeasure with themselves for losing control of their life, but many people can’t face that so they project it onto others. Acting out of love and concern for a family member or friend is never wrong in my opinion.